Wildfire, Johnson
- When
- August 1, 12:00 AM MST to August 13, 6:00 PM MST
- Where
- Johnson County, 20 mi SW of Buffalo
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
The Big Spring Wildfire was started by dry lightning and was quickly spread by gusty winds. Eleven residences had to be evacuated, in addition to six others that were protected.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Big Spring Wildfire was started by dry lightning and was quickly spread by gusty winds. Eleven residences had to be evacuated, in addition to six others that were protected. Billy Creek and Muddy Guard Roads were closed as the fire approached. The fire burned a total of 3,340 acres. The estimated cost of fighting the fire was 3.7 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 10 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 226 PM MDT THU JUL 31 2003 .TONIGHT THROUGH SUNDAY... CURRENTLY SHORT WAVE MOVING EAST ALONG WY/MT BORDER WITH SCT TSTMS FIRING IN THIS AREA. ANOTHER STORM THAT MOVED OVER JOHNSON COUNTY PRODUCED A WIND GUST OF 40KT AT IDV. ALSO...STORMS BEING AIDED BY RRQ OF 250 MB JET. LOOKS LIKE MAINLY ISOLD TSTMS ACROSS THE NORTHEAST CWFA THIS EVENING...DUE TO SOME 7-3H VERTICAL MOTION IS THIS AREA. THESE STORMS WILL PROBABLY PRODUCE GUSTY WINDS AND LITTLE RAINFALL AND DRY LIGHTNING...DUE TO INVERTED V TYPE SOUNDINGS. HOWEVER... COVERAGE IS ISOLD SO WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS. LOOKS MAINLY DRY FOR FRIDAY...HOWEVER WILL KEEP ISOLD POPS ACROSS THE CENTRAL AND SOUTH...DUE TO SOME WEAK INSTABILITY. THEN...SHARPLY AMPLIFIED UPPER RIDGE BUILDS OVER AREA FOR SATURDAY AND SUNDAY... WITH MONSOON FLOW ON BACK SIDE MAINLY OVER WESTERN WY. CHC POPS LOOK GOOD FOR THIS WEEKEND...WITH PROBABLY BETTER COVERAGE ACROSS THE WEST. MC .MONDAY THROUGH THURSDAY... THERE IS SOME DIFFERENCE IN THE LONG RANGE MODELS WITH RESPECT TO HOW MUCH OF A TROF WILL END UP IMPACTING THE ROCKIES WED/THU. UNTIL THEN THE FORECAST FLOW PATTERN SUN-TUE AROUND THE UPPER HIGH PUTS OUR AREA IN A BETTER POSITION FOR CONVECTION WITH SOME RAIN. WILL NOT ALTER MUCH IN THE GRIDS THRU TUE. HAVE DECIDED TO PAINT SOME POPS IN FOR WED/THU. WILL HAVE TO SEE HOW MUCH OF INCOMING TROF SHUNTS THE MID/UPPER LEVEL MOISTURE OUT OF THE AREA. FOR NOW WILL KEEP PERSISTENCE VERSUS A MAJOR CHANGE TO THE SUMMER WX PATTERN. .RIW...NONE.
WYZ001>020-022>030-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT DRY AND WARM CONDITIONS WITH LOCALLY BREEZY CONDITIONS AND ISOLATED THUNDERSTORMS WILL CREATE BORDERLINE RED FLAG CONDITIONS ACROSS THE NORTHWEST MOUNTAINS LATER THIS AFTERNOON. HOWEVER...THUNDERSTORM COVERAGE AND WINDS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY AND VERY WARM CONDITIONS ACROSS THE SOUTHWEST COMBINED WITH ISOLATED DRY THUNDERSTORMS WILL CREATE BORDERLINE RED FLAG CONDITIONS FRIDAY AFTERNOON. THUNDERSTORM COVERAGE IS ONLY EXPECTED TO BE ISOLATED BUT GUSTY WINDS OVER 40 MPH WILL BE POSSIBLE WITH THESE STORMS. A MOIST SOUTHERLY MONSOONAL FLOW WILL DEVELOP OVER THE COMING WEEKEND CAUSING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS OVER THE WEEKEND MAY PRODUCE HEAVY RAIN. LITTLE CHANGE IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND AT LEAST ISOLATED STORMS ACROSS THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SKRBAC
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334851.